Alert archive / Indiana / Gale Warnings in 2025
Gale Warning 3, NWS Northern Indiana
NWS Northern Indiana issued this gale warning at Feb 15, 2025, 11:11 AM EST. It took effect at Feb 16, 2025, 7:00 AM EST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 15, 2025, 11:11 AM EST (16:11 UTC)
- In effect from
- Feb 16, 2025, 7:00 AM EST
- Expired
- Feb 17, 2025, 1:00 AM EST
- In force
- 18 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted.
278 WHUS73 KIWX 151611 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1111 AM EST Sat Feb 15 2025 LMZ043-046-160015- /O.NEW.KIWX.SC.Y.0012.250216T0600Z-250216T1200Z/ /O.UPG.KIWX.GL.A.0001.250216T1500Z-250217T0600Z/ /O.NEW.KIWX.GL.W.0003.250216T1200Z-250217T0600Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1111 AM EST Sat Feb 15 2025 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 7 AM EST SUNDAY... ...GALE WARNING IN EFFECT FROM 7 AM SUNDAY TO 1 AM EST MONDAY... * WHAT...For the Small Craft Advisory, north winds 15 to 20 knots with gusts up to 25 knots and waves 3 to 6 feet expected. For the Gale Warning, northwest winds 20 to 30 knots with gusts up to 35 knots and waves 7 to 12 feet expected. * WHERE...Michigan City IN to St Joseph MI. * WHEN...For the Small Craft Advisory, from 1 AM to 7 AM EST Sunday. For the Gale Warning, from 7 AM Sunday to 1 AM EST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
6 follow-up statements
408 WHUS73 KIWX 151948 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 248 PM EST Sat Feb 15 2025 LMZ043-046-160400- /O.CON.KIWX.SC.Y.0012.250216T0600Z-250216T1200Z/ /O.CON.KIWX.GL.W.0003.250216T1200Z-250217T0600Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 248 PM EST Sat Feb 15 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM EST SUNDAY... ...GALE WARNING REMAINS IN EFFECT FROM 7 AM SUNDAY TO 1 AM EST MONDAY... * WHAT...For the Small Craft Advisory, north winds 15 to 20 knots with gusts up to 25 knots and waves 3 to 6 feet expected. For the Gale Warning, northwest winds 20 to 30 knots with gusts up to 35 knots and waves 8 to 13 feet expected. * WHERE...Michigan City IN to St Joseph MI. * WHEN...For the Small Craft Advisory, from 1 AM to 7 AM EST Sunday. For the Gale Warning, from 7 AM Sunday to 1 AM EST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
167 WHUS73 KIWX 160333 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1033 PM EST Sat Feb 15 2025 LMZ043-046-161145- /O.CON.KIWX.SC.Y.0012.250216T0600Z-250216T1200Z/ /O.CON.KIWX.GL.W.0003.250216T1200Z-250217T0600Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1033 PM EST Sat Feb 15 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY... ...GALE WARNING REMAINS IN EFFECT FROM 7 AM SUNDAY TO 1 AM EST MONDAY... * WHAT...For the Small Craft Advisory, north winds 15 to 20 knots with gusts up to 25 knots and waves 2 to 7 feet expected. For the Gale Warning, northwest winds 20 to 30 knots with gusts up to 35 knots and waves 8 to 13 feet expected. * WHERE...Michigan City IN to St Joseph MI. * WHEN...For the Small Craft Advisory, until 7 AM EST Sunday. For the Gale Warning, from 7 AM Sunday to 1 AM EST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
622 WHUS73 KIWX 160920 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 420 AM EST Sun Feb 16 2025 LMZ043-046-161730- /O.CON.KIWX.SC.Y.0012.000000T0000Z-250216T1200Z/ /O.CON.KIWX.GL.W.0003.250216T1200Z-250217T0600Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 420 AM EST Sun Feb 16 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY... * WHAT...For the Small Craft Advisory, north winds 15 to 20 knots with gusts up to 25 knots and waves 2 to 4 feet. For the Gale Warning, northwest winds 20 to 30 knots with gusts up to 35 knots and waves 7 to 12 feet expected. * WHERE...Michigan City IN to St Joseph MI. * WHEN...For the Small Craft Advisory, until 7 AM EST this morning. For the Gale Warning, until 1 AM EST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
461 WHUS73 KIWX 161556 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1056 AM EST Sun Feb 16 2025 LMZ043-046-170000- /O.CON.KIWX.GL.W.0003.000000T0000Z-250217T0600Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1056 AM EST Sun Feb 16 2025 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY... * WHAT...Northwest winds 20 to 30 knots with gusts up to 35 knot gales and waves 7 to 12 feet. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 1 AM EST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
545 WHUS73 KIWX 161934 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 234 PM EST Sun Feb 16 2025 LMZ043-046-170345- /O.CON.KIWX.GL.W.0003.000000T0000Z-250217T0600Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 234 PM EST Sun Feb 16 2025 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY... * WHAT...Northwest winds 20 to 30 knots with gusts up to 35 knots and waves 8 to 12 feet. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 1 AM EST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
903 WHUS73 KIWX 170308 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1008 PM EST Sun Feb 16 2025 LMZ043-046-170600- /O.CON.KIWX.GL.W.0003.000000T0000Z-250217T0600Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1008 PM EST Sun Feb 16 2025 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY... * WHAT...Northwest winds 20 to 30 knots with gusts up to 35 knot gales, diminishing to 15 to 25 knots with gusts to 30 knots. Waves 7 to 11 feet, subsiding to 6 to 9 feet. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 1 AM EST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Feb 15, 8:53 AM EST, 2 hours 18 minutes earlier. Its key messages:
- Any remaining snow showers will transition to a freezing rain/rain mix this morning, with a potential for a glaze to 0.05" of ice possible. There will be a lull in precipitation this afternoon and evening.
- Uncertainty remains in the forecast but heavy snow is possible late tonight into Sunday. Lake effect snow showers ensue Sunday afternoon and evening. 3-5" of snow is possible along and north of US 30 from late tonight through Monday morning (accounting for both the system snow and the lake effect snow showers) and 1-2" south of US 30.
- Strong northwest winds with gusts up to 35-40 mph on Sunday will result in blowing and drifting snow and sharply reduced visibilities. Ground blizzard conditions are possible and travel will be difficult on Sunday, especially on N-S oriented roads.
- Much colder air arrives Sunday night into Monday, with lows in the single digits and highs only in the mid teens on Monday. With wind gusts to 20 mph, Monday's wind chills will be as cold as 5 to 15 degrees below zero!
- Colder than normal temperatures are expected to persist through the work week.
Area forecast discussion, Feb 15, 8:53 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
853 AM EST Sat Feb 15 2025
.KEY MESSAGES...
- Any remaining snow showers will transition to a freezing rain/rain
mix this morning, with a potential for a glaze to 0.05" of
ice possible. There will be a lull in precipitation this
afternoon and evening.
- Uncertainty remains in the forecast but heavy snow is possible late
tonight into Sunday. Lake effect snow showers ensue Sunday
afternoon and evening. 3-5" of snow is possible along and
north of US 30 from late tonight through Monday morning
(accounting for both the system snow and the lake effect snow
showers) and 1-2" south of US 30.
- Strong northwest winds with gusts up to 35-40 mph on Sunday
will result in blowing and drifting snow and sharply reduced visibilities.
Ground blizzard conditions are possible and travel will be
difficult on Sunday, especially on N-S oriented roads.
- Much colder air arrives Sunday night into Monday, with lows in
the single digits and highs only in the mid teens on Monday.
With wind gusts to 20 mph, Monday's wind chills will be as
cold as 5 to 15 degrees below zero!
- Colder than normal temperatures are expected to persist through
the work week.
&&
.UPDATE...
Issued at 846 AM EST Sat Feb 15 2025
Reports trickling in of anywhere from a half inch of snow
(south)to 2 to locally 3 inches further north. Southern tier or
so of counties now above freezing and will remain there through
the day.Lima did have a period of decent freezing rain per
recent obs, but they appear to be climbing above freezing.
Questions remain how fast/far north the warm air will make it as
well as duration of drizzle/freezing drizzle and need for the
current headline. Most likely will be dropping some counties
after the top of the hour where temps are above freezing. While
overall impacts are probably low the remainder of the morning,
may let the advisory remain across the north. Use caution on
unplowed and untreated surfaces.
The additional challenge comes with a likely need for another
headline tonight. Currently think there will be enough of a
break to allow one to drop and either issue the new one right
after expiration of the current advisory or wait till this
afternoon with the normal package.
&&
.DISCUSSION...
Issued at 635 AM EST Sat Feb 15 2025
You can expect everything but the kitchen sink in the next 24-48
hours as a weather system will bring a complex mix of precipitation
types to the area this weekend. In the past few hours, an area of
moderate snow moved through, which has caused roads to become snow
covered and slick. Any remaining snow showers will transition to a
freezing rain/rain mix this morning, with a potential for a glaze to
0.05" of ice possible. Meanwhile, a trough over the Rockies has
carved out a low pressure system that is ejecting out of Colorado
into Kansas this morning. This is the system we are watching to
bring potentially heavy snow to our forecast area late Saturday
night into Sunday morning.
As temperatures gradually warm into the mid to upper 30s for highs
this afternoon, precipitation transitions to a cold rain during the
daytime hours across the entire area. With increasing WAA thanks
to southwesterly winds, dry air should work into the area, which
could lead to periods of very light rain/drizzle or a few hours
of no precipitation at all at times this afternoon/evening. The
combination of rain and temperatures above freezing will help
to improve road conditions and compact any snow that is on the
ground. Patchy fog is also possible Saturday afternoon as rain
falls on the cold, snow-covered ground, although confidence is
low in this occurring.
As temperatures fall below freezing this evening, a changeover from
rain to snow will happen from northwest to southeast across the
forecast area late tonight. The aforementioned surface low will be
centered over Oklahoma by this evening and will lift northeast into
the Mid Mississippi River Valley. While this is not a slam dunk
forecast for snow, synoptically, this is a favorable setup for
accumulating snow and travel impacts. As the surface low deepens and
tracks northeast from roughly Paducah, KY to Cleveland, OH Saturday
night into Sunday morning, a deformation zone is likely to set up
somewhere across northern Indiana and northwest Ohio with heavy snow
likely. The left exit region of a strong jet streak will also be
over our area Saturday night, which will lead to low level
convergence and increasing lift, which will also help to aid in the
development of heavy snow. It is worth noting that hi-res guidance
does diverge in terms of coverage and exact placement of the
deformation zone. This is why headlines have not been issued for
Saturday night into Sunday, as there is still considerable
uncertainty in where exactly the highest snow totals will be.
After the main deformation zone pivots through the area, scattered
snow showers will persist across the area as a favorable pattern for
lake effect snow will commence Sunday afternoon/evening. Favorable
parameters include northerly winds and low level convergence, delta-
Ts of -15C, and negative theta-e lapse rates. Additionally, as the
surface low exits to the northeast Sunday morning and continues to
deepen, a tight pressure gradient will develop across our area and
result in very strong winds throughout Sunday. Roads will already be
snow covered and travel will be very hazardous Sunday morning and
afternoon, with the winds and lake effect snow showers making travel
impacts even worse. Northwesterly wind gusts up to 40 mph on Sunday
could lead to ground blizzard conditions, especially in rural areas
and on N-S oriented roads. Expect sharply reduced fusspots
(either due to falling and/or blowing snow) and very hazardous
travel on Sunday. This may change as the next shift gets a
better idea of the forecast, but right now, thinking that a
swath of 3-5" snow totals will be possible along and north of US
30 from this evening through Monday morning (accounting for
both the system snow and the lake effect snow showers) and 1-2"
south of US 30.
Much colder air arrives on Monday as a large area of high pressure
overspreads and expands across the Central CONUS. Get ready for a
brutal start to the new work week as lows on Monday morning will be
in the single digits and highs will only be between 10 to 15
degrees. Given that the forecast for snow has trended upwards for
Sunday, this had also led to the forecast for Monday to be colder
than previous forecasts. Wind gusts up to 20 mph will result in
winds chills as cold as -5 to -15 degrees throughout Monday.
Temperatures will remain seasonably cold with highs only in the
teens through Friday. Occasional periods of snow showers will
be possible throughout the week.
&&
.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 615 AM EST Sat Feb 15 2025
Chance for some freezing rain/drizzle through 15z for KFWA and
through 16z for KSBN. This will give way to all light
rain/drizzle with a lowering of the cigs and vsbys with mist and
precipitation to MVFR/IFR through the remainder of the TAF
period. Another chance of some light freezing rain/drizzle
returns after 01z Sun for KSBN and after 06z Sun for KFWA as
colder air begins to push southeastward across the area. After
06z Sun for KSBN and 08z Sun for KFWA light snow will return.
Gusty northwest winds arrive shortly after this TAF period on
Sunday morning.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory until 1 PM EST /noon CST/ this
afternoon for INZ005>009-012>015-017-018-020-022>027-
032>034-103-104-116-203-204-216.
OH...Winter Weather Advisory until 1 PM EST this afternoon for
OHZ001-002-004-005-015-016-024-025.
MI...Winter Weather Advisory until 1 PM EST this afternoon for
MIZ078>081-177-277.
MARINE...Gale Watch from Sunday morning through late Sunday night for
LMZ043-046.
&&
UPDATE...Fisher
DISCUSSION...Johnson
AVIATION...AndersenHazardous weather outlook, Feb 15, 6:00 AM EST, 5 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 600 AM EST Sat Feb 15 2025 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-161100- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 600 AM EST Sat Feb 15 2025 /500 AM CST Sat Feb 15 2025/ ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM EST /10 PM CST/ THIS EVENING TO 1 PM EST /NOON CST/ SATURDAY... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Any remaining snow showers will transition to a freezing rain/rain mix this morning, with a potential for a glaze to 0.05" of ice possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is still some uncertainty but snow returns late tonight through Sunday afternoon, with 3 to 4 inches possible along and north of US 30. Strong northwest winds with gusts up to 35 to 40 mph on Sunday will result in blowing and drifting snow and sharply reduced visibilities. Ground blizzard conditions are possible and travel will be difficult on Sunday, especially on N-S oriented roads. Much colder air arrives Sunday night into Monday, with lows in the single digits and highs only in the mid teens on Monday. With wind gusts to 20 mph, Monday's wind chills will be as cold as 5 to 15 degrees below zero! .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-161100- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 600 AM EST Sat Feb 15 2025 ...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 4:39 AM EST | Gale Watch | IWX | 7 hr | |
| Feb 15, 11:11 AM EST | Small Craft Advisory | IWX | 20 hr | |
| Feb 15, 2:52 PM EST | Winter Weather Advisory | IWX | Adams, Allen, Blackford, Cass, DeKalb, Elkhart and 18 more | 28 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.